Prednisone can be a very effective treatment for a variety of disorders in dogs such as allergies, inflammation and arthritis, but prednisone has also the potential to cause a vast array of side effects in dogs and that may include an upset stomach.
If your dog developed an upset stomach after taking prednisone, you may be concerned because you want your dog to feel better, but now you have to deal with digestive issues on top of the original condition your dog is being treated for. If your dog develops an upset stomach while taking prednisone, it’s therefore very important to keep in touch with your vet.
Prednisone is a corticosteroid drug that is widely used to treat a variety of disorders in dogs such as asthma, allergies, arthritis, skin irritations, several inflammatory conditions and certain types of auto-immune disorders and cancers.
Other types of steroids used in dogs may include prednisolone, dexamethasone, triamcinolone, and methylprednisolone. While effective, prednisone is known to cause several potential side effects such as increased drinking, increased urination, increased appetite, panting and sometimes an upset stomach consisting mostly of nausea and vomiting and sometimes diarrhea too.
Risks for Ulcers
In particular, prednisone can potentially cause stomach ulcers in dogs which tend to cause loss of appetite, nausea and vomiting. Affected dogs may also present red blood in their vomit due to the stomach bleeding, and in severe cases, black, tar-like feces (melena due to digested blood) may be present as well. Consult with your vet at once if you notice any signs of gastric bleeding. Steroids such as prednisone are known to cause stomach ulcers because they block the production of prostglandins which is key in reducing inflammation, but protglandins also help in protecting the dog’s gastro-intestinal tract .With less protection, the dog’s stomach is therefore more vulnerable and prone to acid damage which paves the path to production of gastric ulcers in dogs.
Generally prednisone causes stomach ulcers in dogs who are taking high doses or are taking a non-steroidal anti-inflammatory drug (NSAID) such as Rimadyl, Metacam, Previcox, or Deramaxx at the same time, explains veterinarian Dr. Matt. Prednisone and NSAIDs should not be taken together without a wash-out period in between so to prevent complications.
Skip the Pepto
It may be tempting to give over- the-counter Pepto-bismol to soothe a dog’s upset stomach from taking prednisone; however, this is something risky that should be avoided at all costs. Prednisone can cause stomach ulcers and adding Pepto into the mix can make matters worse because it contains an aspirin-like ingredient (subsalicylate), explains veterinarian Dr. Peter. It is best to not give the dog any over-the-counter products to help the stomach without consulting with a vet first as there are drugs that may can interact with the steroid.
Contact the Vet
If your dog starts getting an upset stomach while on prednisone, it’s important to consult with the vet because prednisone is a drug that shouldn’t be stopped abruptly. Prednisone is a drug that needs to be tapered off over the course of several days. The vet may decide to decrease the dosage of prednisone or he may prescribe a medication to help the stomach recover such as carafate, omeprazole or pepcid-AC
Since prednisone should not be stopped abruptly, as this can do more harm than good, it’s best to consult with a vet if your dog develops an upset stomach while taking prednisone.If you are having a hard time contacting your vet because it’s a week-end or after hours, you can try to give your dog a bland diet in hopes of soothing the stomach. A temporary bland diet made of 1 part boiled skinless chicken breast to 3 parts white rice can be helpful. You can give this bland diet divided into small meals several times a day until you are able to contact your vet on Monday, suggests Joan, a veterinary technician with 35+ years experience.
Disclaimer: this article is not meant to be used as a substitute for professional advice. If your dog is sick, please consult with your vet promptly.